Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 75, NWS North Platte, NE

June 10, 2009Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 10, 2009, 6:20 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2009, 6:20 PM MDT (00:20 UTC)
Expired
Jun 10, 2009, 7:00 PM MDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Deuel County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 177 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 6:20 PM MDTHAIL 0.510 Sw Oshkosh, NEONE HALF INCH DIAMETER HAIL COVERED THE GROUND.
Jun 10, 6:35 PM MDTHAIL 0.259 S Oshkosh, NEPEA SIZE HAIL COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 110020
SVRLBF
NEC049-069-110100-
/O.NEW.KLBF.SV.W.0075.090611T0020Z-090611T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 PM MDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF CHAPPELL...
  SOUTH CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF OSHKOSH...

* UNTIL 700 PM MDT

* AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF OSHKOSH
  TO OSHKOSH TO 6 MILES NORTHWEST OF CHAPPELL...AND MOVING SOUTHEAST
  AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD BY 630 PM MDT...
  OSHKOSH AND CHAPPELL BY 635 PM MDT...
  ASH HOLLOW STATE HISTORICAL PARK...LEWELLEN...WINDLASS HILL AND
  BLUEWATER BATTLEFIELD STATE HISTORICAL PARK BY 700 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 4105 10262 4107 10262 4137 10245 4160 10246
      4148 10207 4125 10208 4100 10228 4100 10263
      4104 10263
TIME...MOT...LOC 0020Z 297DEG 16KT 4152 10251 4137 10235
          4115 10253

$$

JWS
2 follow-up statements
000 
WWUS53 KLBF 110044
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM MDT WED JUN 10 2009

NEC049-069-110100-
/O.CON.KLBF.SV.W.0075.000000T0000Z-090611T0100Z/
DEUEL NE-GARDEN NE-
644 PM MDT WED JUN 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTH CENTRAL GARDEN AND DEUEL COUNTIES...

AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
OSHKOSH TO INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD TO INTERSTATE
80 MILE MARKER 90...OR ALONG A LINE EXTENDING FROM OSHKOSH TO 10
MILES SOUTHEAST OF OSHKOSH TO CHAPPELL...MOVING SOUTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 30 MILE MARKER 100...BLUEWATER BATTLEFIELD STATE HISTORICAL
  PARK...WINDLASS HILL AND LEWELLEN BY 700 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4105 10262 4107 10262 4137 10245 4160 10246
      4148 10207 4125 10208 4100 10228 4100 10263
      4104 10263
TIME...MOT...LOC 0044Z 297DEG 16KT 4146 10235 4127 10226
          4104 10239

$$

JWS
000 
WWUS53 KLBF 110104
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM MDT WED JUN 10 2009

NEC049-069-110111-
/O.EXP.KLBF.SV.W.0075.000000T0000Z-090611T0100Z/
DEUEL NE-GARDEN NE-
704 PM MDT WED JUN 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARDEN AND DEUEL
COUNTIES HAS EXPIRED...

AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE LINE OF STORMS THAT PROMPTED THE WARNING HAD WEAKENED AND 
NO LONGER POSED A SEVERE WEATHER THREAT. HOWEVER...VERY HEAVY 
RAIN...SMALL HAIL AND GUSTY WINDS TO 45 MPH WILL STILL BE POSSIBLE 
WITH THESE STORMS THROUGH 730 PM MDT.

IF SEVERE WEATHER WAS OBSERVED...PLEASE RELAY YOUR REPORTS TO LAW 
ENFORCEMENT FOR FURTHER RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 10262 4107 10262 4137 10245 4160 10246
      4148 10207 4125 10208 4100 10228 4100 10263
      4104 10263
TIME...MOT...LOC 0044Z 297DEG 16KT 4146 10235 4127 10226
          4104 10239

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:40 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 10, 2:40 PM MDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT WED JUN 10 2009

.DISCUSSION...
TONIGHT INTO THURSDAY...MODELS IN RATHER POOR AGREEMENT ON TIMING
AND INTENSITY OF PRECIPITATION. ECMWF SEEMS TO BE THE MOST BULLISH
WITH PRECIP...ESPECIALLY BY THURSDAY AFTERNOON...WHEN IT DEVELOPS A
LARGE AREA OF PRECIPITATION ACROSS WESTERN NEBRASKA AND SOUTH
DAKOTA...AND THEN SLOWLY MOVES IT EAST ACROSS THE AREA THURSDAY
NIGHT. THIS PRECIP DEVELOPS AHEAD OF A SHORT WAVE THAT MOVES INTO
THE CENTRAL ROCKIES BY LATE THURSDAY AFTERNOON. WILL MONITOR
THIS...AND WILL HAVE TO RAISE POPS IF NAM AND GFS COME INTO
AGREEMENT WITH THIS SOLUTION.

OVERALL SYNOPTIC PATTERN REMAINS UNCHANGED FOR THE NEXT SEVERAL DAYS
ACROSS THE CENTRAL PLAINS...AS A PERSISTENT SOUTHWEST FLOW ALOFT
WILL REMAIN. AT THE SURFACE...A STATIONARY FRONTAL BOUNDARY WILL
CONTINUE TO STRETCH FROM WEST TO EAST ACROSS THE REGION...WITH A
GRADUAL INCREASE IN LOW LEVEL MOISTURE FROM THE GULF OF
MEXICO...ALONG WITH SOMEWHAT WARMER TEMPERATURES...WILL ALL COMBINE
FOR DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. MODELS GENERALLY
NOT IN VERY GOOD AGREEMENT WITH TIMING OR LOCATION OF
PRECIPITATION...IT DOES APPEAR HOWEVER THAT THE OVERNIGHT HOURS WILL
HAVE THE HIGHEST PROBABILITY OF PRECIPITATION...AS SHOWERS AND
STORMS DEVELOP ACROSS THE HIGH PLAINS DURING THE LATE
AFTERNOON...AND THE MOVE EAST INTO THE CENTRAL PLAINS DURING THE
NIGHT ALONG AND NORTH OF THE STATIONARY FRONT. BY THE MID PART OF
NEXT WEEK...CHANCES OF PRECIPITATION MAY DECREASE...AS MODELS
INDICATE WARMER TEMPERATURES ALOFT WHICH MAY TEND TO CAP THE
ATMOSPHERE. SURFACE TEMPERATURES SHOULD HAVE ALSO WARMED TO AT LEAST
NORMAL VALUES /LOWER 80S/ BY THEN.

&&

.AVIATION...
WHILE A FEW BREAKS IN THE CLOUDS ARE POSSIBLE THIS EVENING...MODELS
ARE ALL IN AGREEMENT OF A RETURN TO OVC AND LOWERING CIGS. MVFR CIGS
WILL DROP TO IFR OVERNIGHT...WITH AREAS OF FOG DEVELOPING.
CONFIDENCE ON VSBY IS LOW...HOWEVER LESS THAN 3SM IS POSSIBLE. AS
UPPER WAVE MOVES ACROSS THE AREA EXPECT PRECIP TO DEVELOP/EXPAND.
CONFIDENCE IS GROWING AS MODELS COME INTO BETTER AGREEMENT ON TRACK
OF UPPER WAVE...THUS HAVE ADDED MENTION OF SHRA FOR BOTH TAF SITES.
TOMORROW WILL BE SIMILAR TO TODAY...WITH A SLOW LIFT OF CIGS TO MVFR
BY AFTERNOON.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...MASEK
Hazardous weather outlook, Jun 10, 2:44 PM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT WED JUN 10 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-112045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
344 PM CDT WED JUN 10 2009 /244 PM MDT WED JUN 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE AGAIN TONIGHT. ANOTHER UPPER LEVEL
SYSTEM WILL INTERACT WITH A STATIONARY FRONT DRAPED FROM THE HIGH
PLAINS OF WYOMING AND COLORADO...AND ACROSS THE CENTRAL PLAINS TO
GENERATE SHOWERS AND THUNDERSTORMS. WIDESPREAD RAIN IS EXPECTED IN
NORTH CENTRAL AND NORTHWEST NEBRASKA...BUT THERE IS ENOUGH
INSTABILITY FOR A FEW THUNDERSTORMS EMBEDDED IN THE RAIN. IN
CENTRAL AND SOUTHWEST NEBRASKA...THERE IS A BETTER CHANCE OF
THUNDERSTORMS. WITH ONLY MARGINAL INSTABILITY...THE RISK OF SEVERE
THUNDERSTORMS WILL BE LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AS THE ACTIVE PATTERN CONTINUES...THUNDERSTORMS ARE AGAIN
POSSIBLE THURSDAY EVENING AND NEARLY EVERY AFTERNOON AND EVENING
INTO NEXT WEEK. THE ACTIVE PATTERN HAS RESULTED IN LOCALIZED
AREAS OF HEAVY RAINFALL...WHILE NOT EXPECTED TO BE
WIDESPREAD...LOCAL AREAS OF FLOODING WILL BE POSSIBLE ALONG WITH
RISING CREEKS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jun 10, 6:00 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             LISCO                   41.50N 102.62W
06/10/2009  E0.25 INCH       GARDEN             NE   TRAINED SPOTTER

            PEA TO MARBLE SIZED HAIL COVERING THE GROUND 1 INCH DEEP

&&

BHIRSCH
Local storm report, Jun 10, 6:04 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 S LISCO               41.49N 102.62W
06/10/2009  E1.00 INCH       GARDEN             NE   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS COVERED THE GROUND.

&&

CJS
Local storm report, Jun 10, 6:14 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
714 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             9 SW OSHKOSH            41.32N 102.47W
06/10/2009  E0.50 INCH       GARDEN             NE   PUBLIC

            HAIL FROM PEA SIZE UP TO ONE HALF INCH IN DIAMETER
            COVERED THE GROUND. HAIL BEGAN AT 705 PM CDT AND LASTED
            JUST OVER 5 MINUTES.

&&

CJS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.